Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 276, NWS Sioux Falls, SD

August 14, 2025Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 2025, 6:20 PM CDT for Lyon County, Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2025, 6:20 PM CDT (23:20 UTC)
Expired
Aug 14, 2025, 7:15 PM CDT
In force
55 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:28 PM CDT, 3 hours 52 minutes earlier. Its key messages:

  • High heat and humidity return today through the weekend. The hottest day appears to be Saturday. Locations along the Missouri River into parts of northwest IA on Friday could reach 100 degree heat indices.
  • An active weather pattern brings low chances (20-40 percent) for showers and thunderstorms late tonight through the weekend. Severe weather cannot be ruled out, but confidence in any details is low. Currently it appears the better chance for heavy rain and severe weather will be Saturday night into Sunday morning and mainly north of Interstate 90.
Area forecast discussion, Aug 14, 2:28 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
228 PM CDT Thu Aug 14 2025

.KEY MESSAGES...

- High heat and humidity return today through the weekend. The
  hottest day appears to be Saturday. Locations along the
  Missouri River into parts of northwest IA on Friday could
  reach 100 degree heat indices.

- An active weather pattern brings low chances (20-40 percent)
  for showers and thunderstorms late tonight through the
  weekend. Severe weather cannot be ruled out, but confidence in
  any details is low. Currently it appears the better chance
  for heavy rain and severe weather will be Saturday night into
  Sunday morning and mainly north of Interstate 90.

&&

.DISCUSSION...
Issued at 227 PM CDT Thu Aug 14 2025

Upper level ridging builds into the area this afternoon and
continues into Friday. An isolated thunderstorm will remain
possible into early evening in southwest MN on the tail end of
the exiting wave but for now the higher instability lifting from
the surface appears to be capped while the elevated instability
is closer to 500-1000 J/kg. So brief heavy rain and lightning
would likely be the main threats if something can develop. A
weak wave is expected to move from the Rockies into central and
northeast SD tonight into Friday morning, which could bring a
few showers and thunderstorms. Convective development with this
wave may struggle as the low to mid level moisture should be
lacking just enough to leave a cap in place. This may keep the
activity most closely associated with the passing wave which
would bring some chance to areas mainly near and west of the
James River. There is enough instability and weak shear to allow
for an isolated severe weather threat, mainly half dollar sized
hail and wind gusts to 60 mph. Patchy heavy rain will also be a
threat with the freezing level around 13 kft. As the wave moves
through isolated showers and thunderstorms will be possible on
Friday morning.

As for the heat and humidity on Friday, areas south of I-90 will be
marginal for heat advisory criteria with heat index values right
around 100 near the Missouri River. One negative is that the model
soundings are indicting some moisture around 500-600mb which might
bring in some mid level clouds that could slightly limit the rise in
temperatures. Regardless, all areas will see afternoon heat indices
in the 90s with oppressive dew point temperatures in the 70s.

Upper level ridging continues to build into the area Friday night
into Saturday. This should keep chances for thunderstorms low with
the better chances north of I-90. There should be another wave in
western SD that will move towards north central SD, so if capping
holds, then much of the activity will be north of the area. Saturday
looks to have the better chance for more widespread dangerous heat
and humidity. Soundings indicate less concern for any cloudiness
that could impair heating and a plenty strong low level cap to allow
the dew points to climb well into the 70s.

Saturday night into Sunday appears to be the main time frame to
watch for potential strong to severe thunderstorm development.
Plenty of instability, about 3000 J/kg with weak shear. Models are
fairly consistent on bringing a bit stronger wave into central and
northern SD with a fairly strong 925-850mb LLJ that focuses into the
area, especially north of I-90. Right now the 925-850mb front runs
from right around I-90 at 925mb to just north of highway 14 at 850
mb. With fairly weak flow aloft suspect that motion would be east or
southeast if anything develops along this boundary so heavy rain,
ping pong ball sized hail and 75 mph winds would all be threats.

Broad upper level ridging gives way to weak northwest flow aloft by
Tuesday. Overall this will not bring any big changes to temperatures
and humidity, but both should drop a bit, especially in southwest
MN. By Wednesday and Thursday upper level ridging builds across the
southern and central Rockies leaving the immediate area within this
weaker west to northwest flow aloft. Models do have some marginal
agreement that the ridge will break down Wednesday into Thursday so
maybe a slightly better chance for showers and thunderstorms as we
get into late next week but way too early to say just yet.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1206 PM CDT Thu Aug 14 2025

Southerly winds will gust to 25 to 30 mph at times today, then
diminish to more of a steady 10 to 15 mph tonight into Friday.
Overall VFR conditions are expected through the period. Some
spotty showers and isolated thunderstorms will be possible later
tonight into Friday morning but confidence is very low on
development.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Aug 14, 2:34 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
234 PM CDT Thu Aug 14 2025

MNZ071-072-080-081-097-SDZ038>040-052>056-151945-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
234 PM CDT Thu Aug 14 2025

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm will be possible late this afternoon.
Small hail and brief heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm and humid conditions settle in Friday and Saturday with
afternoon heat indices of 95 to 100 expected.

Periodic chances for showers and storms Friday night through Sunday
night. The better chance for severe storms and heavy rain should
be on Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ050-057>071-151945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
234 PM CDT Thu Aug 14 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat indices may approach or briefly exceed 100F in south central
South Dakota this afternoon, mainly west of the James River
Valley from Mitchell to Yankton.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot and humid conditions expand east Friday through the weekend.
Afternoon heat index readings will likely peak in 95 to 103 degree
range Friday and Saturday, with values as high as 105 to 110
degrees possible Saturday. Take care to protect yourself and heat-
sensitive individuals from the heat. Sunday should still prove to
be hot, but the heat index should remain in the 90s.

Low (20%) chances for showers and storms Friday night through
Sunday, with somewhat higher chances by Sunday night. Details on
timing and severe weather potential is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:11 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBrule, Charles Mix, Gregory64 min
Aug 13, 10:54 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory55 min
Aug 14, 5:28 PM CDTSevere Thunderstorm WarningFSDLyon62 min
Aug 14, 5:37 PM CDTTornado WarningFSDLyon23 min
Aug 14, 5:59 PM CDTTornado WarningFSDLyon31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.